Go Ad-Free
logoThe People's Perspective on Medicine

Is There a Downside to Ashwagandha?

You could use herbal medicine to reduce anxiety and treat insomnia. Digestive upset is a downside to ashwagandha. So is withdrawal.

Have you been looking for natural ways to get some sleep? That is certainly understandable. When you are worrying about family members and friends, you may not be able to sleep well. Some herbs could help you relax into sleep, including passionflower, valerian and one you might not have heard about, ashwagandha. Dr. Tieraona Low Dog has suggested this plant may help those who are feeling “tired but wired.” However, readers want to know if there is a downside to ashwagandha. Some people do experience side effects, such as digestive difficulties. Others caution that you should not stop this supplement suddenly.

Should Friends Worry About Ashwagandha Gummies?

Q. For several months, I have been taking two ashwagandha gummies nightly as a sleep aid. Several of my friends are also taking this dietary supplement.

It does provide a restful night’s sleep. Are there any concerning issues with this supplement?

A. Ashwagandha is a traditional Ayurvedic medicine in India. Botanists call it Withania somnifera. It is used as an “adaptogen” to help combat stress. A meta-analysis and systematic review of five randomized controlled trials found that ashwagandha extract helps some people sleep better (PLoS One, Sept. 24, 2021).

Many visitors to our website report success as you have, but others complain of digestive upset. People allergic to nightshade plants may also react badly to ashwagandha. You can learn more about this and other natural approaches to insomnia in our eGuide to Getting a Good Night’s Sleep.

Diarrhea as a Side Effect of Ashwagandha:

Q. With so many articles citing the health benefits of ashwagandha, I figured it was worth a try. It’s not that I feel stressed out, but I did read that that this supplement would inhibit cortisol production. That sounded like a good idea.

I started taking the supplement as directed, one 300 mg pill a day in the morning before breakfast. All went well for a few weeks.

Then one morning I noticed big rumblings in my stomach, followed by a horrible bout of diarrhea—very similar to colonoscopy prep. I didn’t connect it to the supplement, so I took it again the next day with the same results.

I stopped the supplement and within a few days was back to normal. After a week, I gave it another try and experienced the same results again. It is clear my body and ashwagandha are not compatible.

Is this a common occurrence? Can use of this supplement produce serious complications?

A. Ashwagandha has a reputation as a calming herb. It is popular in Ayurvedic medicine for easing anxiety and insomnia and promoting vitality.

Some scientific research supports its use for easing anxiety, arthritis, neurodegenerative and cardiovascular conditions (Journal of Ethnopharmacology, Jan. 10, 2021).  Although some people experience digestive upset, most studies have not found significant problems (Complementary Therapies in Medicine, Dec. 15, 2020).  That said, you are not the first person to report severe diarrhea as a side effect. Read on for another testimonial comparable to yours.

A Downside to Ashwagandha:

Q. You have written about ashwagandha as a way to manage insomnia. People should be very cautious about trying this even though it’s been used for centuries.

My husband took it for insomnia and stress, but after only one capsule he became very ill: bloating, upset stomach and diarrhea. It lasted for almost 24 hours, and he was miserable. Obviously, some people can have an extreme reaction to it.

Ashwagandha Side Effects:

A. In these stressful times, ashwagandha’s reputation for helping people manage anxiety and insomnia may tempt many to try it. A clinical trial with 80 volunteers found that ashwagandha (along with deep breathing, caffeine limitation and a multivitamin) was more effective against chronic anxiety than psychotherapy (PLOS One, Aug. 31, 2009). A few volunteers in both groups had digestive upset or felt overstimulated. Clearly, your husband is not the only one to have trouble, but side effects seem to be uncommon.

In a randomized, placebo-controlled trial conducted in India, people taking ashwagandha fell asleep more quickly (Cureus, Sep. 28, 2019). In this study, none of the 40 volunteers taking the herb reported side effects. Another study in healthy elderly people with insomnia found similar results (Cureus, Feb. 23, 2020).

Not surprisingly, some people using the herb have reported sleepiness. Of course, people with insomnia might not consider that a downside to ashwagandha. In some studies, volunteers reported headache, digestive distress, elevated liver enzymes and allergic reactions. One visitor to our website reported suddenly lower blood pressure.

Ashwagandha and Withdrawal Symptom

We have heard from a few readers who have had difficulties when they stop taking this herb without gradual tapering. Here is the most recent report.

Trouble Getting Off Ashwagandha:

Q. Some time ago, I decided to try ashwagandha. I took it daily for three months and then stopped suddenly without tapering. No one had warned me that was not a good idea.

I developed twitching and tremors, especially in my hands, tongue and face. I also developed insomnia, drooling whilst asleep and general nervousness. I have burning muscle nerve pain all over.

I’ve had a MRI, a CT scan, blood tests, 24 hour ECG, blood pressure, endoscopy and a barium swallow test. All results were normal.

As a result, I was prescribed two different antidepressants which I took for two months each time before tapering off. I now have a host of symptoms and I’m not sure if they are due to withdrawal from SSRIs or my original problem. Have you heard before of this type of trouble with ashwagandha?

A. The medical literature contains very little evidence regarding ashwagandha (Withania somnifera) side effects or withdrawal symptoms. One review of ten studies concluded that most reported beneficial effects and none noted serious adverse reactions (Current Nutrition Reports, July 10, 2023).

Some research suggests that compounds in ashwagandha affect GABA neurotransmitters in the brain. Stopping abruptly might lead to a “discontinuation syndrome.” Others have reported insomnia, brain fog and headaches.

Unexpected Withdrawal from Ashwagandha:

Here, another reader reports difficulties discontinuing ashwagandha.

Q. I took ashwagandha for insomnia for several years. It really improved my sleep issues.

I stopped taking it before a surgical procedure. For over a month, I had brain zaps like people do when discontinuing SSRI antidepressants. I take no medications so was surprised by this.

In online research I read that it works similarly to SSRIs. Apparently, some people do get brain zaps (which are very disconcerting) for months after stopping. Therefore, I’ve been reluctant to start taking it again though my sleep issues have come back. Have you heard of this effect?

A. Ashwagandha (Withania somnifera) is an ancient Ayurvedic herb from India. It is gaining popularity in the West as a sleeping aid and an anti-anxiety supplement (Current Clinical Pharmacology, April 13, 2020).

Ashwagandha Affects GABA Receptors:

Compounds in the plant act on neurotransmitters in the brain. In particular, they affect GABA (gamma aminobutyric acid). This is the same brain chemical affected by benzodiazepines such as diazepam (Valium). Although we could find no research reports of withdrawal symptoms like yours, this type of reaction deserves more attention. Thank you for telling us about your experience.

Ashwagandha and Thyroid Hormone:

Scientists have found that ashwagandha may normalize hormone levels in people with subclinical hypothyroidism (Journal of Alternative and Complementary Medicine, March 2018). To be prudent, people with overactive thyroid glands might want to avoid ashwagandha.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.2- 946 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies..
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Citations
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.